Wyoming, 2003

Winter Storm in Wyoming, January 17, 2003

January 17, 2003 · NWS UNR · 1 event in 1 county or zone

A strong and fast moving cold front raced across the northern plains during the late afternoon and evening hours. Very little snow fell as the cold front passed, however, two to five inches of fresh snowcover was present across the area from a storm that moved through a few days earlier.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong and fast moving cold front raced across the northern plains during the late afternoon and evening hours. Very little snow fell as the cold front passed, however, two to five inches of fresh snowcover was present across the area from a storm that moved through a few days earlier. Also, behind this cold front strong northwest winds of 25 to 40 mph, with gusts to over 50 mph were common. The strong winds combined with the snow cover to produce blowing and drifting snow. The blowing snow led to white-out and ground blizzard conditions at times. Visibilities were reduced to near zero at times with several automobile accidents across the area during the late afternoon and evening hours. The strong winds also produced wind chill values as low as 15 degrees below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 17, 2:30 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Jan 17, 2:30 PM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MST FRI JAN 17 2003

21Z SURFACE ANALYSIS SHOWED FIRST BOUNDARY PASSING THROUGH ND/SD
BORDER...NOTED BY BAND OF CLOUDS ON LATEST SATELLITE IMAGES. BEST
PRESSURE RISES/WIND SPEED INCREASE NOW ENTERING ND. SHORTWAVE
BARRELING TOWARD EASTERN ND. BLSN SNOW NOTED BEHIND SECONDARY PUSH.
CONCERN THIS FORECAST IS WIND TONIGHT AND TEMPERATURES THROUGH
FORECAST.

SOUTH CENTRAL CANADIAN SHORTWAVE WILL RACE INTO THE MIDWEST TONIGHT.
LOWER TROPOSPHERIC RESPONSE WILL BE TIGHT PRESSURE GRADIENT AND
MODERATELY STRONG PRESSURE RISES. 50KT 850-700MB MEAN WIND. WELL
MIXED BOUNDARY LAYER EXPECTED BEHIND SECOND PUSH. THUS...25 TO 40
MPH WITH GUSTS TO 55 MPH LIKELY IN CURRENT WARNING AREA...CREATING
NEAR BLIZZARD CONDITIONS OVER AREAS WITH FLUFF SNOW. LOOKS LIKE
GREATEST WINDS WON/T REACH SOUTH CENTRAL SD...AND THERE IS SOMEWHAT
LESS SNOW DOWN THERE SO WILL ONLY GO WITH ADVISORY. WENT ABOVE
GUIDANCE FOR LOWS DUE TO WIND.

SATURDAY...GRADIENT RELAXES...BUT STILL BREEZY IN SOME LOCATIONS.
WARMER TOO...AS THERMAL RIDGE EDGES EAST AND UPPER RIDGE BUILDS OVER
THE ROCKIES. ARCTIC AIR REMAINS OVER THE EASTERN 1/4 OF THE CWA.
HENCE...LARGE TEMPERATURE GRADIENT EXPECTED. WENT BELOW GUIDANCE
OVER SNOW...AND ABOVE OVER NORTHEAST WY/SOUTHWEST SD. ANOTHER WEAK
SHORTWAVE DROPS INTO DAKOTAS IN THE AFTERNOON BRINGING SOME FLURRIES.

SATURDAY NIGHT...THE SHORTWAVE CONTINUES ALONG THE LOW LEVEL
BAROCLINIC ZONE TICKLING NARROW MOISTURE RIBBON. ISOLATED SHSN
EXPECTED. UPSLOPE POTENTIAL DECENT OVER THE NORTHERN BLACK HILLS.
HOWEVER...WIND DIRECTION NOT THAT FAVORABLE. SO WOULD EXPECT THE
CHEYENNE CROSSING AREA TO PICK UP A COUPLE OF INCHES WITH LESSER
AMOUNTS OVER LEAD/DEADWOOD. VERY WINDY IN MANY LOCATIONS AS GRADIENT
TIGHTENS BEHIND SHORTWAVE.

SUNDAY...THERMAL RIDGE AGAIN CREEPS EAST WITH SNOW LESS AREAS
APPROACHING 50F. GUIDANCE IN THE BALL PARK WITH BRISK WINDS EXPECTED.

MONDAY THROUGH FRIDAY...SEVERAL SHORTWAVES MOVE THROUGH GIVING A
CHANCE OF SN EVERY 18-24 HOURS. MOST SUBSTANTIAL SHORTWAVE EXPECTED
TUESDAY NIGHT/WEDNESDAY WHERE I HAVE UPPED US TO LIKELY SN WORDING.
ALSO...BUMPED UP TEMPERATURES A LITTLE TUESDAY IN ANTICIPATION OF
SLOWER MOVEMENT OF ARCTIC AIR. THE ARCTIC AIR SHOULD REALLY SETTLE
IN FOR THE SECOND HALF NEXT WEEK WITH READINGS STRUGGLING ABOVE 0F.

.UNR...WINTER STORM WARNING FOR TONIGHT FOR BLOWING AND DRIFTING
        SNOW FOR NORTHWEST SOUTH DAKOTA.
       WINTER WEATHER ADVISORY FOR TONIGHT FOR BLOWING AND DRIFTING
        SNOW FOR SOUTH CENTRAL SOUTH DAKOTA.

HELGESON
Hazardous weather outlook, Jan 17, 6:28 AM MST, 11 hours 57 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
628 AM MST FRI JAN 17 2003

...WINTER STORM WARNING FOR BLOWING AND DRIFTING SNOW THIS
AFTERNOON AND TONIGHT FOR MOST OF NORTHWEST SOUTH DAKOTA AND EXTREME
NORTHEAST WYOMING...
...WINTER STORM WATCH TONIGHT FOR BLOWING AND DRIFTING SNOW FOR
SOUTH CENTRAL SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL PUSH A STRONG COLD FRONT THROUGH THE NORTHERN
PLAINS TODAY...PRODUCING WINDS AS HIGH AS 50 MPH OVER THE REGION.
THIS WILL LEAD TO SIGNIFICANT BLOWING SNOW...POSSIBLY NEAR BLIZZARD
CONDITIONS AT TIMES...SPREADING FROM EXTREME NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA THIS AFTERNOON...INTO SOUTH CENTRAL SOUTH DAKOTA
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TUESDAY THROUGH THURSDAY...A LARGE MASS OF ARCTIC AIR WILL SPILL
INTO AREA...BRINGING VERY COLD TEMPERATURES ALONG WITH BITTER WIND
CHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BAILEY

In the hours before

Local storm report, Jan 17, 6:10 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
710 PM MDT FRI JAN 17 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    15 SSE DUPREE             SD   VISIBILITIES 1/4-1/2
01/17/03   ZIEBACH                        MILES.

0619 PM    RED SCAFFOLD              SD   VISIBILITIES AROUND
01/17/03   ZIEBACH                        1/2 MILE AT TIMES.

0652 PM    9SE HEREFORD              SD   VISIBILITIES 1/4 MILE
01/17/03   MEADE                          AT TIMES.

0600 PM    BELLE FOURCHE             SD   VISIBILITIES LESS THAN
01/17/03   BUTTE                          1/4 MILE AT TIMES.

0605 PM    2N STURGIS                SD   VISIBILITIES AS LOW AS
01/17/03   MEADE                          5 FEET ON HIGHWAY 34.

0605 PM    FAITH                     SD   VISIBILITIES NEAR ZERO.
01/17/03   MEADE

0610 PM    8 NW USTA                 SD   VISIBILITIES 1/4 MILE.
01/17/03   PERKINS

0607 PM    RURAL AREAS               SD   VISIBILITIES 400-500
01/17/03   HARDING                        FEET AT TIMES.

0625 PM    WALL                      SD   VISIBILITIES NEAR ZERO
01/17/03   PENNINGTON                     AT TIMES ON I-90.

0625 PM    SAND CREEK/BEULAH         SD   VISIBILITIES NEAR ZERO
01/17/03   CROOK                          AT TIMES.

0635 PM    8W SPEARFISH              SD   VISIBILITIES 1/4-1/2
01/17/03   LAWRENCE                       MILES.

0645 PM    TRAILS HEAD LODGE         SD   VISIBILITIES 20 FEET.
01/17/03   LAWRENCE                       1 INCH OF NEW SNOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Wyoming Black Hills

When
January 17, 6:25 PM MST to 11:00 PM MST
Where
Wyoming Black Hills forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341553.